Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 196, NWS Morristown, TN

August 18, 2000Cocke County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 18, 2000, 2:30 PM EDT for Cocke County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 2:30 PM EDT (18:30 UTC)
Expired
Aug 18, 2000, 3:00 PM EDT
In force
30 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Cocke County, TN

The radar

The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:45 PM EDTThunderstorm WindParrottsville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1062 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1062 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS54 KMRX 181830
SVRMRX
TNC029-181900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EASTERN TENNESSEE

* UNTIL 300 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BYBEE...OR 8 MILES NORTH OF NEWPORT...
  MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BYBEE AROUND 235 PM EDT
  PARROTTSVILLE AROUND 255 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 3618 8330 3601 8335 3593 8297 3612 8309

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:57 AM EDT, 4 hours 33 minutes earlier.

Area forecast discussion, Aug 18, 9:57 AM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 AM EDT FRI AUG 18 2000

NO CHANGES PLANNED THIS MORNING.  SURFACE LOW OVER CENTRAL OH WITH
COLD FRONT NEAR OH RIVER.  CONVECTION FIRING OVER WEST TN/KY AHEAD
OF IT.  DISSIPATED COMPLEX OVER OH VALLEY ALSO PRODUCING SOME SHOWERS
OVER SOUTHEAST KY AND SOUTHWEST VA.  EXPECT TO SEE MORE THUNDERSTORMS
RETURN TO AREA THIS AFTERNOON AS FRONT GETS CLOSER.  PLENTY OF
INSTABILITY AND MOISTURE AVAILABLE FOR STORMS.  CLOUD COVER SHOULD
HELP KEEP TEMPERATURES DOWN...WHICH SHOULD LIMIT SEVERE WEATHER...
BUT WOULDNT BE SURPRISED TO A FEW ISOLATED SEVERE CELLS.
TEMPERATURES AND POPS LOOK GOOD.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

GH

In the hours before

Local storm report, Aug 18, 9:47 AM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0800 PM                              VA   WIND DAMAGE
08/17/00   LEE                            REPORTED BY SHERIFF'S OFFICE
                                          HAIL IN WESTERN PART OF
                                          COUNTY.

0820 PM                              TN   WIND DAMAGE
08/17/00   HANCOCK                        REPORTED BY SHERIFF'S OFFICE
                                          SEVERAL TREES DOWN
                                          ACROSS THE COUNTY.

0830 PM    EWING                     VA   WIND DAMAGE
08/17/00   LEE                            REPORTED BY SHERIFF'S OFFICE
                                          TREES DOWN IN EWING AND
                                          ROSE HILL.

END/MEP
Local storm report, Aug 18, 10:00 AM EDT, 4 hours 30 minutes before
1000 AM EDT FRI AUG 18 2000
NATIONAL WEATHER SERVICE MORRISTOWN TN
947 AM EDT FRI AUG 18 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0800 PM                              VA   3/4 INCH HAIL
08/17/00   LEE                            REPORTED BY SHERIFF'S OFFICE
                                          HAIL IN WESTERN PART OF
                                          COUNTY.

0820 PM                              TN   WIND DAMAGE
08/17/00   HANCOCK                        REPORTED BY SHERIFF'S OFFICE
                                          SEVERAL TREES DOWN
                                          ACROSS THE COUNTY.

0830 PM    EWING                     VA   WIND DAMAGE
08/17/00   LEE                            REPORTED BY SHERIFF'S OFFICE
                                          TREES DOWN IN EWING AND
                                          ROSE HILL.

0845 PM                              TN   WIND DAMAGE
08/17/00   HAWKINS                        REPORTED BY HOLSTON ELECTRIC
                                          FEW TREES DOWN ON POWER LINES
                                          ACROSS THE COUNTY.

END/MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:25 PM EDTSevere Thunderstorm WarningMRXHawkins50 min
Aug 17, 8:28 PM EDTSevere Thunderstorm WarningMRXHancock32 min
Aug 18, 4:01 PM EDTSevere Thunderstorm WarningMRXSevier29 min
Aug 18, 4:29 PM EDTSevere Thunderstorm WarningMRXSevier31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.